I sat there staring at these 3 peach colored pills in my hand for over 15 minutes. I felt like I was about to jump off a cliff. I had my glass of water in my other hand and when I got the courage to take them, it was like my arm wouldn't work to bring the pills to my mouth. I just I looked at them for a while in awe of how powerful and destructive these pills could be.
I was an emotional mess.
I think that day was one of the hardest days since I got the news. Then I thought about WHY I was taking it. I felt lucky and blessed that I have this to help me. I decided to not look at them as poison, but as something that will help me fight this and take control. After torturing myself for 15 minutes with my thoughts, I prayed hard and popped those pills in. Prayed some more for strength to know it would all be ok. That was the day I started the dreaded chemotherapy. My first dose was on December 21st while I was off for Christmas break. I wanted to get this thing going and see how my body would react before school started back. Since I am taking Xeloda, I take 3 pills in the morning & three in the evening. I do this for a period of 14 days, then have a 7 day rest period. I'll repeat this cycle for 6 months. I prepared myself for the worst of course, the worrier that I am. I am happy to say it hasn't been as awful as I envisioned. The first couple of hours after I take my pills, I feel just plain lousy. But as the day goes on I start to feel better. Mostly I am just really tired.
All was well up until about day 10. I unfortunately developed the Hand-Foot syndrome the doctor warned me about. Prevention is key for this side effect. No hot water, no excessive walking. No opening jars or using tools that could put pressure on my hands. No going barefoot. No exercise. I pretty much have to be very delicate with my skin while taking this medication. I thought I would be fine, but when I looked in the mirror and my face looked sunburned, I was a bit concerned. My feet also became so swollen, red and purple that I could hardly walk. I was told to call the doctor immediately if I had these symptoms. The doctor withheld some of my doses to get it to calm down. Apparently if it gets too far it can be pretty ugly and I wouldn't be able to walk at all. My doctor is going to adjust my dose so we can get this under control. I really beat myself up about it for a bit. I felt like a wimp. This is silly, I know. I just wanted to take the meds like a champ and get it over with. But now I know I need to listen to my body and take care of myself. It's hard when I want so badly to get out there and just be me again. I get to wear these really sexy gloves and socks to bed. I was told to get this cow udder cream called "bag balm" and smear it all over my feet and hands. Then put my socks and gloves on. It's really lovely. Especially since the side of the container actually has instructions on how to apply it to the cow's udders. Oh, don't I feel pampered! My poor husband. I'm pretty attractive with my ostomy bag, gloves and tube socks. He's the best and tells me I'm beautiful anyway. I'm finally at the point where I can laugh about it now. I am looking forward to the day when we can sit around and laugh about "remember when?....."